Intentional Overdose

Hx: A 55 yo man presents after an intentional overdose. He is transported by EMS after his family found him poorly responsive with an empty bottle of tramadol. When paramedics arrived the patient was groggy but able to answer questions. He had a bottle for 350 tramadol 50mg tablets that was filled 2 weeks ago, now empty. He admitted to taking the tramadol and nothing else. En route to the hospital his mental status worsened and naloxone 2mg IV was administered without effect. The patient is now sedate but arousable. He admits to taking the overdose and denies any vomiting. No other history is obtainable.

PMHx:

  • chronic back pain
  • hypertension

SocHx:
No Tobacco, drugs. Occasional alcohol.

Exam:

  • Vital signs: BP 105/75, HR 90, RR 12, sat 100% RA, temp 99 F (37.2C)
  • General: Obese male, sleeping in stretcher
  • HEENT: No trauma. Pupils 3mm bilaterally and reactive. Pharynx clear. Large tongue with dried blood in mouth. Normal teeth.
  • Neck: Supple. No trauma.
  • Resp: clear bilaterally.
  • Cardiovascular: Regular rhythm. Pulses equal.
  • Abdomen: Obese, soft, non-tender
  • Extremities: No deformity
  • Neuro: arousable, able to answer yes/no questions, will follow commands and move all 4 extremities.

Diagnostics:

  • CT head- normal
  • CXR- normal
  • Urine drug screen – negative
  • CBC – WBC 12,000, otherwise negative
  • Metabolic Profile- CO2 14, electrolytes and kidney function normal.
  • Liver functions normal
  • Aspirin and acetaminophen levels normal

ED Course:

  • The patient remained somnolent but arousable.
  • The patient’s family arrived approximately one hour later noting that there was an argument the night before. They noted the patient was last seen normal early in the morning. They also confirmed the history given by EMS.
  • Shortly after, the patient had a generalized tonic-clonic seizure. It terminated after 1mg Lorazepam IV.
  • The patient remained post-ictal for 10 min then had decline in his clinical examination and lost his gag flex.
  • ABG revelead pCO2 60mmHg and pH 7.05.
  • Intubation was performed utilizing video laryngoscopy due to the patient’s large tongue.
  • IV fluid resuscitino was continued and he was transferred to an ICU setting.

Diagnosis: Intentional Tramadol Overdose, Seizure, Respiratory Failure

Discussion:

Tramadol (Trade names Ultram in the US and Dromodol internationally) is a medication prescribed for pain. It is a synthetic substance that binds to opiod receptors in the brain (mu receptor) and it inhibits the reuptake of serotonin and norepinephrine centrally. Because of these additional actions on serotonin and norepinephrine, tramadol has a larger side effect profile than traditional opiate analgesics. In the setting of overdose, these additional side effects become prominent and problematic. One of the more serious effects, seizures, can be complicated by respiratory depression from the opiod receptor activity. This case highlights the significance of these two symptoms presenting simultaneously.

Typically, seizures are treated with benzodiazepines and potentially the addition of anti-epileptics. When seizures are due to drug overdose, recurrence is likely and status epilepticus is possible. High doses of benzodiazepines may be required and often lead to respiratory depression and sedation, and may require airway support. When this scenario is complicated by further respiratory depression and altered mentation due to opiod (mu) receptor activity, airway compromise is even more likely. Thus, in a large tramadol overdose, seizures and respiratory compromise in addition to altered mentation are to be expected.

The management of an oral medication overdose is fairly standardized. Inducing vomiting is generally not recommended unless a patient presents within one hour of ingestion. Tramadol is no exception. After the first hour, treatment for this specific type of overdose is primarily supportive. The drug has a half life of 6-8 hours and is metabolized by the liver. Effects include hyperstimulation due to the serotonin and norepinephrine action, such as: serotonin syndrome, tachycardia, hypertension, tremors, seizures, dizzyness, and altered mental status. In addition the opiod effects may cause: drowsiness, vomiting, constipation, respiratory depression, and hypotension. Since these effects include both stimulation and sedation, a mixed clinical picture is typical.

It is important to test for the presence of co-ingested medications that may require specific treatments. This includes acetaminophen and aspirin. Given the association with alcohol use, an alcohol level and drug screen is often conducted as well. It is important, however, to remember that tramadol is a synthetic opiate receptor agonist therefore it is unlikely to be detected with a routine urine drug screen. However, the test may be helpful in detecting any other ingested drugs.

As with most ingestions, a standard observation period of 6 hours is recommended before a patient can be safely discharged home. During that time period, it is recommended that repeat acetaminphen and aspirin levels be drawn to be sure that the patient is not in the window where initial levels are normal because insufficient time has passed to allow for absorption. If the patient is symptomatic on presentation, or becomes symptomatic during the observation period, hospitalization for further treatment is recommended.

https://www.ncbi.nlm.nih.gov/pubmed/25901965

Disclaimer

De-identificaiton is undertaken utilizing the Safe Harbor method described by the US Department of Health and Human Services. All remaining patient information required for teaching purposes has been altered to maintain this standard.

Leave a Reply

%d bloggers like this: